Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 86, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2016, 2:11 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2016, 2:11 PM MDT (20:11 UTC)
- Expired
- Jul 17, 2016, 2:59 PM MDT
- In force
- 48 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 53 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:40 PM MDT | HAIL 0.25 | Horse Creek, WY | A LITTLE LIGHT RAIN ALSO |
| Jul 17, 2:50 PM MDT | HAIL 0.5 | Horse Creek, WY | SOME GOT CLOSE TO PING PONG BALL SIZED BUT MOSTLY MARBLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 2162 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WUUS55 KCYS 172011
SVRCYS
WYC001-021-172115-
/O.NEW.KCYS.SV.W.0086.160717T2011Z-160717T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
211 PM MDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ALBANY COUNTY IN SOUTHEASTERN WYOMING...
NORTHWESTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...
* UNTIL 315 PM MDT
* AT 210 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BALDY
PEAK... OR 14 MILES NORTHEAST OF LARAMIE...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
IRON MOUNTAIN AND HORSE CREEK AROUND 235 PM MDT.
THIS INCLUDES INTERSTATE 80 IN WYOMING NEAR MILE MARKER 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WIND DAMAGE WITH THIS STORM MAY OCCUR BEFORE ANY RAIN OR LIGHTNING.
DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4128 10553 4158 10555 4165 10528 4165 10494
4131 10496
TIME...MOT...LOC 2010Z 258DEG 24KT 4147 10542
HAIL...0.75IN
WIND...60MPH
$$
RUBIN3 follow-up statements
907
WWUS55 KCYS 172032
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
232 PM MDT SUN JUL 17 2016
WYC001-021-172115-
/O.CON.KCYS.SV.W.0086.000000T0000Z-160717T2115Z/
ALBANY WY-LARAMIE WY-
232 PM MDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EAST CENTRAL ALBANY AND NORTHWESTERN LARAMIE COUNTIES...
AT 231 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IRON
MOUNTAIN... OR 22 MILES NORTHEAST OF LARAMIE...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 205 PM MDT...A 62 MPH WIND GUST WAS
REPORTED AT THE LARAMIE AIRPORT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
HORSE CREEK AROUND 235 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4129 10536 4163 10535 4165 10528 4165 10494
4131 10496
TIME...MOT...LOC 2031Z 258DEG 24KT 4150 10524
HAIL...1.00IN
WIND...60MPH
$$
RUBIN467
WWUS55 KCYS 172046
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
246 PM MDT SUN JUL 17 2016
WYC001-172056-
/O.CAN.KCYS.SV.W.0086.000000T0000Z-160717T2115Z/
ALBANY WY-
246 PM MDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALBANY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4129 10527 4165 10526 4165 10494 4131 10496
TIME...MOT...LOC 2046Z 273DEG 26KT 4147 10509
$$
WYC021-172115-
/O.CON.KCYS.SV.W.0086.000000T0000Z-160717T2115Z/
LARAMIE WY-
246 PM MDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHWESTERN LARAMIE COUNTY...
AT 246 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HORSE CREEK...
OR 27 MILES NORTHWEST OF CHEYENNE...MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN LARAMIE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4129 10527 4165 10526 4165 10494 4131 10496
TIME...MOT...LOC 2046Z 273DEG 26KT 4147 10509
HAIL...1.50IN
WIND...60MPH
$$
RUBIN946
WWUS55 KCYS 172059
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
259 PM MDT SUN JUL 17 2016
WYC021-172109-
/O.CAN.KCYS.SV.W.0086.000000T0000Z-160717T2115Z/
LARAMIE WY-
259 PM MDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LARAMIE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
REMEMBER...A NEW SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT
FOR WESTERN LARAMIE COUNTY...INCLUDING CHEYENNE...UNTIL 400 PM MDT.
LAT...LON 4129 10527 4165 10526 4165 10494 4131 10496
TIME...MOT...LOC 2057Z 258DEG 24KT 4149 10498
$$
RUBINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:48 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 17, 12:48 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1248 PM MDT SUN JUL 17 2016 .UPDATE... Issued at 1248 PM MDT Sun Jul 17 2016 Latest surface analysis shows the largest post-frontal pressure rises well into Colorado, with winds across our area veering to the east and southeast. KCYS VAD wind profile shows east- southeast winds up to roughly 5-6kft above ground, signifying the upslope machine is in full effect. Sfc obs show modest moisture across the plains. Dew points in this region are roughly in the low-mid 50s, with a pocket of upper 50s to low 60s along the I-80 corridor in Nebraska into northeast Colorado. Had a band of midlevel convection intensify this morning with a few lightning strikes observed along the leading edge of the midlevel front, and within a band of steeper midlevel lapse rates from northern Laramie County east into the Nebraska panhandle. This continues to shift east into the Nebraska while vis imagery shows a number of additional midlevel bands stretching sw/ne across the CWA. At the same time, convection is intensifying over the Snowy, Sierra Madre, and Laramie Ranges south of these midlevel features. Mesoanalysis instability shows a pretty stable environment east of I-25, with inhibition eroding steadily to the west. Models project a continued erosion of the cap across southeast Wyoming through the day with strong surface heating. There is some question whether the lower elevations up in Niobrara County down into the Nebraska panhandle will remain too stable deep in the post-frontal environment to support convection this afternoon, but the focus could be more likely this evening as a strong llvl jet develops. Most models continue to show an isolated supercell developing off the Laramie Range in northwest Laramie County/eastern Albany County, tracking it to the east-southeast. NAM4km & HRRR runs from this morning consistently point to this feature, and even have a secondary cell develop across northeast Laramie County tracking towards Sidney in Nebraska. Based on pattern recognition and current wind/moisture profiles, do believe the models are on the right track. So will maintain severe wording in the grids for this area for this afternoon into the evening, with some expansion north just to the north to account for possible development within the terrain of the North Platte River valley. Large hail and damaging winds are the main threats. However, if one of these storms can tap into the higher moisture and progged 0-1km SRH of 75-90 m2/s2 along the I-80 corridor from Pine Bluffs to Sidney, cannot rule out a tornado here. && .SHORT TERM...(Today through Tuesday) Issued at 300 AM MDT Sun Jul 17 2016 Forecast concerns today will be severe thunderstorm potential both today and Monday. Currently...Frontal boundary being analyzed on surface analysis extending along a line from Scottsbluff to Rawlins to Evanston this morning. Dewpoints north of this boundary in the low 50s across Wyoming to near 60 in the Panhandle and 30s across the I-80 Corridor south into Colorado. Water Vapor Imagery showing upper wave moving out of northeastern Utah this morning that should provide some extra lift/energy along the front this afternoon. There is concern for severe thunderstorms today. Upper wave should interact with the frontal boundary to kick off thunderstorms early this afternoon that will move out into the Panhandle this evening. Forecast storm motions from west to east at around 15kts. GFS showing fairly unstable conditions, especially in the southern Panhandle where 2500J/KG is forecast. Elsewhere, a ribbon of 1200-1500J/KG rides up along the east slopes of the Laramie Range from Cheyenne to Douglas. NAM forecast CAPE is even more unstable, with around 4000J/KG over the southern Panhandle this afternoon. Latest HRRR forecast reflectivity showing supercells developing around 21-22Z over Niobrara County and another near the Goshen/Laramie County line. Did add severe wording into the forecast for areas east of the Laramie Range for this afternoon and then in the Panhandle for this evening. Of note, low level winds east to southeasterly tonight across southeast Wyoming and Colorado and they do become fairly strong. 850MB winds tonight off the GFS 25-30kts in northeast Colorado with 700mb winds south at 25-30kts. For folks concerned about the Beaver Creek Wildfire, do believe we will see a north to northwest spread of that fire into southern Wyoming tonight. Both the GFS and ECMWF shows another upper level disturbance moving into the area Monday afternoon, interacting with the boundary. This could be a severe outbreak for the area east of the Laramie Range as NAM CAPEs over 6000J/KG. GFS further east instability of 2000J/KG in the Panhandle Monday afternoon. Still fairly slow movement of storms at 10-15kts and forecast PWATs well over an inch east of the Laramie Range to almost 1.4 inches in the Panhandle. Could be looking at all modes of severe thunderstorms. Heavy rain and possible flash flooding a concern as well. May need to be considering a Flash Flood Watch for portions of the area. Did include heavy rain in the forecast for Monday afternoon/evening. .LONG TERM...(Tuesday night through Saturday) Issued at 300 AM MDT Sun Jul 17 2016 Medium to Long range models are in good agreement with the overall pattern...showing a typical late July pattern across the intermountain west as a strong upper level high develops over the Great Plains. The position of this high will fluctuate between the four corners region and the central/southern Great Plains states through the extended...so expect a persistent weather pattern through next weekend with very warm/hot temperatures and a daily chance of thunderstorms especially along and east of the Laramie Range. This is due to a rather weak to moderate subtropical monsoon push beginning late today and Monday. PW's will increase between 0.75 to 1.40 from west to east by Monday. Although there will be more available moisture...these values are not really outside climatology. Daytime convection will also have to fight the constant subsidence and warm air aloft associated with the strong upper level high...so do not expect coverage higher than widely scattered through Friday at this time. The most favorable area for thunderstorms appears to be along the I80 corridor across southeast Wyoming. In addition...do not see any discernible short wave disturbances moving from south to north on the western side of the high...so kept POP below 30 percent since these disturbances are necessary to initiate deeper and long lasting convection. the only exception is Saturday...but that is quite a long way away. Either way...will have to keep an eye on this trend over the next 5 days as models get a better sample. Much of the week looks fairly hot with daytime temperatures in the 90's to around the century mark over the high plains. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1118 AM MDT Sun Jul 17 2016 Higher resolution mesoscale models almost in lock-step agreement developing storms south of Chugwater, WY and tracking them southeast towards the Sidney area mid afternoon through sunset. Given that we see some buildups already going that area to around Scottsbluff, thinking with differential heating and with upslope component of the boundary layer wind the models probably have the right idea...so we have vicinity mention 21Z-03Z for Scottsbluff, Cheyenne and Alliance with a higher probability TEMPO mention of MVFR thunderstorms for Sidney 22Z-03Z. Also carrying a VCTS mention for Laramie this afternoon seeing that we are already seeing buildups over the Snowy Range and that should move out onto the Laramie Valley this afternoon as well. && .FIRE WEATHER... Issued at 300 AM MDT Sun Jul 17 2016 Fire weather concerns somewhat eased for many areas in southeast Wyoming and Nebraska Panhandle for the next couple days. Low level moisture moving into the area from the southeast and upper level monsoonal moisture from the southwest will increase chances for showers and thunderstorms beginning today and continuing through the rest of the week. Only area that could see critical afternoon humidities and possible critical winds will be out in Carbon County today. But fuels are reported not ready for much of Carbon County, so fire weather concerns are low. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && UPDATE...RJM SHORT TERM...GCC LONG TERM...TJT AVIATION...JG FIRE WEATHER...GCC
Hazardous weather outlook, Jul 17, 4:35 AM MDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 435 AM MDT SUN JUL 17 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 181200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 435 AM MDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEBRASKA AND PORTIONS OF SOUTHEAST WYOMING...MAINLY ALONG AND EAST OF INTERSTATE 25. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST ACROSS THE PLAINS THROUGH THIS EVENING. A FEW STORMS MAY BECOME STRONG OR SEVERE AND CONTAIN BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED EARLY IN THE WEEK BEFORE COVERAGE BECOMES MORE ISOLATED BY WEDNESDAY AND THURSDAY. STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. WYZ104-105-109>116-181200- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 435 AM MDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING INCLUDING CARBON AND ALBANY COUNTIES. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SOME OF THESE THUNDERSTORMS WILL CONTAIN GUSTY WINDS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF THIS WEEK...MAINLY LATE IN THE AFTERNOON AND IN THE EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Special weather statement, Jul 17, 1:57 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 157 PM MDT SUN JUL 17 2016 WYZ106-115>117-172030- SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY- LARAMIE VALLEY WY- 157 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLATTE... SOUTHEASTERN ALBANY AND NORTHWESTERN LARAMIE COUNTIES UNTIL 230 PM MDT... AT 157 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BALDY PEAK...OR 11 MILES NORTH OF LARAMIE...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LARAMIE...HORSE CREEK...IRON MOUNTAIN...UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM AND BALDY PEAK. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 308 AND 318. LAT...LON 4125 10559 4148 10572 4168 10525 4140 10507 TIME...MOT...LOC 1957Z 243DEG 33KT 4146 10551 MAZUR
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:57 PM MDT | Special Weather Statement | CYS | Albany | 33 min |
| Jul 17, 2:58 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 62 min |
| Jul 17, 3:56 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 64 min |
| Jul 17, 5:23 PM MDT | Special Weather Statement | CYS | Converse | 52 min |
| Jul 17, 5:40 PM MDT | Special Weather Statement | CYS | Converse | 50 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.